Email updates

Keep up to date with the latest news and content from BMC Clinical Pathology and BioMed Central.

Open Access Research article

Pathology of rituximab-induced Kaposi sarcoma flare

Liron Pantanowitz1*, Klaus Früh2, Sharon Marconi1, Ashlee V Moses2 and Bruce J Dezube3

Author Affiliations

1 Department of Pathology, Baystate Medical Center, Tufts University School of Medicine, Springfield, MA, USA

2 Vaccine and Gene Therapy Institute, Oregon Health and Science University, Portland, OR, USA

3 Departments of Medicine (Hematology-Oncology Division), Beth Israel Deaconess Medical Center, Harvard Medical School, Boston, MA, USA

For all author emails, please log on.

BMC Clinical Pathology 2008, 8:7  doi:10.1186/1472-6890-8-7

Published: 23 July 2008

Abstract

Background

Kaposi sarcoma (KS) flare may occur following therapy with corticosteroids, as part of the immune reconstitution inflammatory syndrome seen with highly active antiretroviral therapy (HAART), and after rituximab therapy. The exact mechanism responsible for iatrogenic KS flare is unclear.

Methods

A case of AIDS-associated cutaneous KS flare following rituximab therapy was compared to similar controls by means of immunohistochemistry using vascular makers (CD34, CD31), monoclonal antibodies to Human Herpesvirus 8 (HHV8) gene products (LNA-1, K5), as well as B-lymphocyte (CD20) and T-lymphocyte (CD3, CD4, CD8) markers.

Results

CD20+ B-cell depletion with rituximab in KS flare occurred concomitantly with activation of the HHV8 immediate early gene protein K5. KS flare in this patient was successfully treated with liposomal doxorubicin and valganciclovir.

Conclusion

Rituximab-induced KS flare appears to be related to HHV8 activation. Effective management of iatrogenic KS flare therefore depends upon the control of HHV8 viremia in conjunction with specific chemotherapy for KS.